Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Follow up: Dialysis nurse with eye splash incident
Jan 4, 2007

Hello again Doctor, My nephrologist called back today and said Viread/Tenofovir in Truvada is nephrotoxic and asked me to stop Truvada and start taking Epzicom one a day for 30 days along with Reyataz and Norvir (said these two are safe).Side effects are subsided except feeling tired. Is epzicom really safe as well as others? I'm going for a lab work tomorrow, we'll see if the values has come down. Thanks again.

---------------------

Dialysis nurse with eye splash incident Jan 2, 2007

Hello Doctor, This incident happened Saturday 12/30/06. I'm a dialysis nurse and was returning pt's blood back to him from the machine and while disconnecting Hansens (ports where dialysate, dialysis solution, comes in/out of the dialyzer), I felt a splash, a drop in my eye. I could not tell if it was a blood or the diaystate, The hansens are considered since they were taken off the pt's dialyzer where his blood and the dialysate get together to clean blood. I washed my eye for 10 mins and went to ER. They drew blood and gave me Truvada 1tab every 48h for 30 days, Reyataz 300mg daily for 30 days, and Norvir 100mg daily for 30 days. Took the first dose of these meds in my 3rd hr of the incident. I'm also a kidney recipient who had a kidney transplant last year in November. I read on this site that these meds, especially Truvada are not that safe for the kidneys. I've got my first lab done this morning, my within the normal values jumped; wbc 19.2, bun 45, creat 2.8 and blood sugar 345. Now I'm really scared. My nephrologist keep telling me dont worry about it, but I'm really scared. I had waited so long for this kidney, was on dialysis for 7 years. I don't want to lose the kidney. What can I do? Are these drugs safe to take? According to the doctor, risk of getting an HIV from a drop in eye is very minimal, and there is a lot of acid in dialysate to kill viruses. Should I be worried or keep continue to take the meds even though my numbers are going up and the side effects are bad, nause vomiting, headache, heartburn, diarrhea, pain in stomach. Please help

Response from Dr. Wohl

Was the patient known to be HIV+? I am assuming the was. If not, then HIV testing would have been done and if negative you would be off of the HIV meds.

You do not report what your labs were before this incident. What was your creatinine, BUN and WBC before taking the meds? They prescribed Truvada every 48 hours (a renally adjusted dose) so your creatinine was likely not normal prior to 12/30.

If you have had a significant increase in your creatinine, I would absolutely agree that Truvada should be changed to another agent such as AZT plus 3TC. If you are completely miserable on these meds, the risk benefit ratio may not favor continuing.

DW

Response from Dr. Wohl

Thanks for the update. I am copying your last post below.

Your creatinine may have gone up due to your Prograf level increasing, probably from the Norvir. Tenofovir is generally very safe but in your case, I would have chosen a different option. Your doctors' reluctance to use AZT here is puzzling to me. Epzicom is a fine drug but does carry a risk of a hypersensitivity reaction (sort of like an allergic reaction) in about 5% of people with HIV who take it. This seems less likely in someone who is African-American. In your case, I would have gone with AZT, which should not cause major problems. AZT is also the best studied HIV med to prevent transmission both occupational and mother to child.

If you are tolerating the Epizicom, I would stay with it but do look out for the symptoms of hypersensistivity which should have been described to you by the doc and the pharmacy.

DW

Yes, the pt is HIV+, and I don't know his viral load since he does not see his doctors. My labs were perfect, within the normal limits since the transplant. My last blood values from 12/13 as follows: WBC 9.6, BUN 15, Creat 1.1. They have been very similar to this since 11/05. Yes, I'm taking Truvada every 48h and my creatinine was normal for long time before started taking them. Since started taking these 3 meds, my numbers started going up, as well as my Prograf level ( we stopped Prograf yesterday when they told me the level was high). I have a significant increase in my creatinine and other labs. I'd call my nephrologist to tell ask him about changing Truvada to AZT plus 3TC (are these meds safe for the kidney?) Side effects are getting much better, the only side effect I'm experiencing is hearthburn and fatique. This incident had happened a numerous people at work over th e years, and none of them are infected. I'm takin these meds because my body is immunesuppressed. So should I just change the Truvada to AZT plus 3TC, or stop them all together? Which one of these meds are not safe, seems like Truvada is not safe at all. I was told in the hospital that they were safe. Thank you very much.

----------------------

Response from Dr. Wohl

Was the patient known to be HIV+? I am assuming the was. If not, then HIV testing would have been done and if negative you would be off of the HIV meds.

You do not report what your labs were before this incident. What was your creatinine, BUN and WBC before taking the meds? They prescribed Truvada every 48 hours (a renally adjusted dose) so your creatinine was likely not normal prior to 12/30.

If you have had a significant increase in your creatinine, I would absolutely agree that Truvada should be changed to another agent such as AZT plus 3TC. If you are completely miserable on these meds, the risk benefit ratio may not favor continuing.

DW

---------------------

Hello Doctor, This incident happened Saturday 12/30/06. I'm a dialysis nurse and was returning pt's blood back to him from the machine and while disconnecting Hansens (ports where dialysate, dialysis solution, comes in/out of the dialyzer), I felt a splash, a drop in my eye. I could not tell if it was a blood or the diaystate, The hansens are considered since they were taken off the pt's dialyzer where his blood and the dialysate get together to clean blood. I washed my eye for 10 mins and went to ER. They drew blood and gave me Truvada 1tab every 48h for 30 days, Reyataz 300mg daily for 30 days, and Norvir 100mg daily for 30 days. Took the first dose of these meds in my 3rd hr of the incident. I'm also a kidney recipient who had a kidney transplant last year in November. I read on this site that these meds, especially Truvada are not that safe for the kidneys. I've got my first lab done this morning, my within the normal values jumped; wbc 19.2, bun 45, creat 2.8 and blood sugar 345. Now I'm really scared. My nephrologist keep telling me dont worry about it, but I'm really scared. I had waited so long for this kidney, was on dialysis for 7 years. I don't want to lose the kidney. What can I do? Are these drugs safe to take? According to the doctor, risk of getting an HIV from a drop in eye is very minimal, and there is a lot of acid in dialysate to kill viruses. Should I be worried or keep continue to take the meds even though my numbers are going up and the side effects are bad, nause vomiting, headache, heartburn, diarrhea, pain in stomach. Please help



Previous
CRACK / COCAINE AND ATRIPLA
Next
Why on an "empty stomach"?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement